Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Zoloft Withdrawl??
avatar
angelad1975 posted:
I weaned off of Zoloft very slowly and am completely off now. I'm having some symptoms that pretty much started when I started going off 2 months ago....uncontrollable shaking (usually after waking up), hard to catch my breath, confusion, anxiety, rushing thoughts, muscle aches, heavy arms and legs...and the list goes on and on. Has anyone had these symptoms and if so, how long did they last? I'm pretty miserable but hopeful.
Reply
 
avatar
Patricia Farrell, PhD responded:
I'm sure you'll hear from others about their experiences. The withdrawal symptoms you are experiencing are, you will hear, not unusual and it may take some time for it to be totally gone.

The problem arises because your body becomes accustomed to a med and also may sequester some of the med in bone and fat tissue. From these tissues it slowly is released over time until it is all gone.

Ask your prescriber for some tips or other meds that may be helpful.
 
avatar
angelad1975 replied to Patricia Farrell, PhD's response:
Thank you so much for responding. I felt so alone in this until I found this website. My doctor told me he really doubts what I am feeling is withdrawal and told me to monitor the symptoms and call him if they don't subside in awhile.

Does anyone have any suggestions on reducing the withdrawal symptoms. I'm thinking about visiting a health food store today and talking to someone there about vitamins/herbs/supplements that may at least help with the anxiety. For me, the anxiety and the uncontrollable night sweats/shaking are the worst. Thank you again so much. You have no idea how good it feels to have someone listen and know that you aren't losing it.
 
avatar
Patricia Farrell, PhD replied to angelad1975's response:
I can understand how you are feeling because many people on this website feel very much as you do; alone.

I don't know if someone in a health food store will be able to offer anything but in the way of sales of their products. Your doc should, as I said, be helping you through this period. Exercise (mild), sufficient sleep, things that you enjoy, balanced meals and relaxing with friends are also things to include in your withdrawal. I hope things are improving even now and that you feel much better very shortly.
 
avatar
oldie28 replied to angelad1975's response:
have all your symptoms. but one of the most serious is losing two to four hours sleep at night for the past two years. because of sweats. No doc I have seen has anythng to offer about this.I'd b grteful for more from you on your experience. For a start how much Zoloft were you taking and for how long? Did your anxiety grip up your gut (even if you had no specific problem in mind)as well as wake you with sweats? I'0m using Xanax, by the way.
best
 
avatar
angelad1975 replied to oldie28's response:
I was taking 100 mg of Zoloft for 7 years and other SSRI's for 7 years before that. I have an update, I went back on Zoloft...25 mg. The withdrawal was so horrible. I was super nervous, hot, cold, achy, anxious, tired, confused, night sweats (really bad), shaking, tremors, headache, nausea. I still have the anxious stomach feeling and headache...achy sometimes, nervousness but all of these are getting much, much better since I went back on. They got so bad on Saturday that I almost went to the E.R. several times. I went back on it that day. I hope this helps. Does the Xanax help?
 
avatar
oldie28 replied to angelad1975's response:
I found a doc today and asked him how he viewed benzos, Xanax in mycase. Never more than 1mg a day. He said: You're 84. How long have you got left? Why stop something that helps you with the willies? I still take as needed. I get all those symptoms you listed. . .50mg Zanax almost always relieves them in maybe 25 or 30 minutes, some times longer. but it works almost always.. i was diagnosed as burned out in 1987. Used to stop the demons with alcohol. I gave that up when I was 70 and started with alprazolam. As needed and .25 was enough for years. I had a stent put in two years ago. I still stress out for events that have nothing to do with me. Someone's sick child, let's say. By the way he gave me Tamsulon for night (and day) sweats. I just took the first one. Bless you
 
avatar
angelad1975 replied to oldie28's response:
I am so sorry that you have problems like this. You know, you think when you get older that life will be easier..less stress, etc. but for some people, I guess it doesn't. I'm like you, I worry a lot and think about things that MIGHT happen. I'll be glad when my body gets the zoloft back in it's system. I'm still having the night sweats and shaking all through the night. It's hard to get a good night sleep. What exactly does "burned out" mean? I guess that's a term they used to use for depressed/stressed? Do you live alone? If so, I'm sure that makes it much worse. Doesn't xanax make you sleepy? I've used it a few times in emergencies but it just knocked me out each time. God bless you. Hopefully having someone to talk to helps a little.
 
avatar
oldie28 replied to angelad1975's response:
error! tamuslon was for repeated urination during the night, not the sweats. I find that alprazolam (Xanax) loses its sedative effect after a time but maintains its ansiolitic effect.About five years ago I tried to take it as prescribed in the leaflet - .25 three times a day. after four or five days I was having suicidal hallucinations and general illness. I went back to the 'as needed' routine and it worked very well. Nowadays I need .50 and sometimes, but not often, does not work as well i.e. it relieves the gut anxiety but not the headache and imbalance and so on. Burned out means totally stressed out. I asked the doc, what's the answer. he said, whatever you are doing, stop it. I couldn't and had four more years to go. I tried prozac for 44 days once. No result. I had four hours sleep last night and awoke wet with sweat. But feeling fine so far this early morning. Please keep in touch


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

The five most unexpected causes: Coffee, Water, Sleep, Exercise, Diet
I have this as well. I have noticed that these symptoms are at there worst when I have had sleep deprivation, too much coffee, have not ... More
Was this Helpful?
3 of 3 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.